Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 149, NWS Kansas City, MO

May 20, 2001Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2001, 8:10 PM CDT for Lafayette County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 20, 2001, 8:10 PM CDT (01:10 UTC)
Expired
May 20, 2001, 9:15 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lafayette County, MO

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 210110
SVRMCI
MOC107-210215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 915 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF HIGGINSVILLE...OR ABOUT 15
  MILES NORTH OF WARRENSBURG...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGGINSVILLE AT 815 PM CDT
  CONCORDIA AT 830 PM CDT
  ALMA AT 835 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3922 9353 3921 9354 3918 9388 3894 9383
          3893 9351 3918 9350 3922 9349

LVQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:35 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 20, 2:35 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 PM CDT SUN MAY 20 2001

FORECAST CONCERNS DEAL MAINLY WITH PRECIPITATION TODAY AND THE
CHANCE FOR THUNDERSTORMS AND HEAVY RAIN.

WATER VAPOR IMAGERY SHOWS THE ONE TWO PUNCH READY TO DECEND ON THE
REGION TODAY. THE FIRST SHORTWAVE IS HEADING OUT OF THE TEXAS
PANHANDLE IN THE SRN JET STREAM...THE SECOND IS THE LARGER BUCKLE IN
THE LONGWAVE FLOW STREAMING IN FROM ALBERTA IN THE NRN STREAM. 00Z
SOUNDING FROM OKC SHOWS OVER 1.5 INCHES OF PRECIPITABLE WATER HEADED
THIS WAY. EXPECT RAIN TO BEGIN OVER MUCH OF THE FORECAST AREA
BETWEEN 12Z AND 15Z THIS MORNING AND CONTINUE MUCH OF THE DAY UNTIL
THE COLD FRONT ARRIVES THIS EVENING. CATEGORICAL POPS TODAY AND THIS
EVENING SEEM TO BE A SAFE BET.

AM LEANING AGAINST A FLASH FLOOD WATCH AT THIS TIME. RADAR RETURNS
OVER MOST OF KANSAS AND OKLAHOMA ARE NOT THAT IMPRESSIVE WITH LIGHT
TO MODERATE RAINS OVER THE MAJORITY OF THE AREA. GIVEN THE AREAL
COVERAGE OF THIS RAIN AND PLENTY OF CLOUD COVER TODAY...AM NOT
EXPECTING MUCH IN THE WAY OF LONG-LIVED ENHANCED CONVECTION. FLASH
FLOOD GUIDANCE FOR THE 6 TO 12 HR PERIOD IS BETWEEN 1.5 AND 2.0
INCHES OVER MOST OF THE NRN MO...AND DONT FEEL THAT WIDESPREAD
AMOUNTS WILL EXCEED THESE AMOUNTS. DAY SHIFT WILL NEED TO KEEP A
CLOSE EYE OUT FOR CONVECTIVE ELEMENTS...ESPECIALLY OVER
HENRY...JOHNSON...AND PETTIS COUNTIES WHERE FFG IS LOWER.

CURRENT FORECAST TEMPERATURES ARE CLOSE TO ETA TEMPERATURES AND LOOK
GOOD THROUGH PERIOD. WILL TRIM POPS FOR MONDAY DOWN TO 10-20
PERCENT. DESPITE THE PROBABILITY OF SHORTWAVES IN THE UPPER LEVEL
TROUGH...THERE IS TOO MUCH CAA FOR MUCH LIFT. AFTERNOON SFC
INSTABILITY AND MOISTURE ALSO DOES NOT SUPPORT SHOWER ACTIVITY.

.EAX...
KS...NONE
MO...NONE

KOCH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:02 PM CDTSevere Thunderstorm WarningEAXCass, Jackson43 min
May 20, 7:19 PM CDTSevere Thunderstorm WarningEAXCass, Johnson41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.